Alabama, 2001

Hail in Alabama, November 24, 2001

November 24, 2001 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 24, 3:17 AM CST, 9 hours 48 minutes earlier.

Area forecast discussion, Nov 24, 3:17 AM CST, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
317 AM CST SAT NOV 24 2001

ACTIVE WEATHER DAY IN STORE...AND USERS SENSITIVE TO SEVERE WEATHER
SHOULD CHECK STAFFING NEEDS.  SEVERE STORMS NOW ACROSS THE MS
RIVER...AND WILL GET INTO ALABAMA LATER THIS MORNING AND THIS
AFTERNOON.  SPC CURRENTLY HAS US IN SLIGHT RISK AREA...WITH CAVEAT
THAT IF INSTABILITY INCREASES DUE TO GREATER THAN EXPECTED SOLAR
HEATING...THEN RISK MAY BE UPGRADED.  AT ANY RATE...WILL CONTINUE
WITH ENHANCED SEVERE WEATHER WORDING IN ZONES...AND MOST LIKELY BE
MORE SPECIFIC WITH DAMAING WIND/TORNADO WORDING.

STORMS EXPECTED TO TAPER OFF FROM THE EAST TONIGHT...ALTHOUGH FRONT
SEEMS TO STALL AND SOME MODELS KEEP MOISTURE AXIS ALONG EASTERN AND
SOUTHERN ZONES THROUGH SUNDAY.

HARD TO LOCK ON EXACTLY WHAT HAPPENS DAYS 3-7...BUT IT IS APPARENT
WE HAVE GONE FROM A TOTALLY TRANQUIL TO A VERY ACTIVE WEATHER
PATTERN ALMOST OVERNIGHT.

HSV 071/052/066/045 +811
BHM 072/055/069/048 +911
MGM 076/058/072/050 8832

.BHM...NONE.

In the hours before

Special weather statement, Nov 24, 12:29 PM CST, 36 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1229 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 818...

  COLBERT...FRANKLIN...LAUDERDALE...MARION...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS...
  DEKALB...ETOWAH...FAYETTE...GREENE...HALE...
  JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE...
  MADISON...MARENGO...MARSHALL...MORGAN...PERRY...
  PICKENS...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA...
  WALKER...WINSTON...

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cullman

When
November 24, 1:05 PM CST to 1:12 PM CST
Where
Cullman County, Cullman
Measured
1.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.183, -86.833

Golf ball size hail fell near the intersection of Interstate 65 and US 278. Quarter to golf ball size hail was observed in the city of Cullman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272265.